Alert archive / New Mexico / Tornado Warnings in 2023

Tornado Warning 15, NWS Albuquerque, NM

July 5, 2023Harding County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this tornado warning at Jul 5, 2023, 6:20 PM MDT for Harding County, San Miguel County, New Mexico. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2023, 6:20 PM MDT (00:20 UTC)
Expired
Jul 5, 2023, 6:45 PM MDT
In force
25 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Harding County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 145 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 3:00 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2023-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2023-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4775 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

416 
WFUS55 KABQ 060020
TORABQ
NMC021-047-060045-
/O.NEW.KABQ.TO.W.0015.230706T0020Z-230706T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Albuquerque NM
620 PM MDT Wed Jul 5 2023

The National Weather Service in Albuquerque has issued a

* Tornado Warning for...
  Northeastern San Miguel County in northeastern New Mexico...
  West central Harding County in northeastern New Mexico...

* Until 645 PM MDT.
    
* At 620 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles southwest of Roy, or 20 miles west of Mosquero,
  moving southeast at 20 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Solano around 645 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3567 10423 3581 10437 3581 10436 3582 10438
      3583 10437 3584 10437 3586 10439 3595 10431
      3588 10403
TIME...MOT...LOC 0020Z 302DEG 18KT 3587 10430 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

12

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at Jul 5, 5:00 PM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 5, 5:00 PM MDT, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
500 PM MDT Wed Jul 5 2023

...New AVIATION...

.UPDATE...
Issued at 359 PM MDT Wed Jul 5 2023

Correction to update the temp/pop table at the bottom of the
product.

&&

.SYNOPSIS...
Issued at 1259 PM MDT Wed Jul 5 2023

Several weather hazards are expected over the next several days.
Strong to severe thunderstorms will be a concern each afternoon
and evening across the northeast and east central plains through
the late week period. The main risks will be large hail as well
as damaging wind gusts. Meanwhile, very dry conditions and gusty
winds in western and northern New Mexico may create elevated to
critical fire weather conditions. The most persistent hazard will
be the increasing temperatures that will climb above our mid-July
normals. High temperatures will exceed the century mark through
the middle of next week, especially for the Albuquerque, Socorro,
Clovis and Roswell areas. This will increase the threat for heat-
related illnesses, especially for individuals without access to
air-conditioning.

&&

.SHORT TERM...
(This evening through Thursday night)
Issued at 1259 PM MDT Wed Jul 5 2023

A 595dm H5 high center is becoming more organized over southwest NM
today while a 70kt upper level speedmax ejects east into the central
Rockies. Surface dewpoints have trended lower today across a larger
area of central and western NM as strong mixing on the western edge
of the high taps a deep dry airmass across the southwest CONUS. The
upper level speed max will however interact with deeper moisture
over far northeast NM thru this evening to produce a couple strong
to severe storms. CAMs have backed off on the overall coverage of
storms and keeps the surface boundary east of the central mt chain
tonight. This will limit potential for gap winds into the RGV as
well as decrease the coverage of low clouds expected across east
central NM tonight. Min temps will be mild again with lows similar
to last night. The exception will be northeast NM where some rain-
cooled air is expected.

Thursday will be very hot again with max temps a degree or two
warmer than today for central and western NM. Model guidance shows
the H5 high center drifting farther east across southern NM with
stronger winds aloft spreading into northern NM. This will allow
afternoon breezes to increase with very dry air continuing across
the north and west. Very few clouds, if any, are expected along and
west of the central mt chain. Whatever moisture is left across the
eastern plains Thursday morning will be scoured out thru the day in
the form of a couple showers and storms. SPC still shows a Marginal
Risk area over northeast NM. However, confidence is low given just
how dry and warm the mid level airmass is approaching from the west.
The warmest night so far this year is likely Thursday night with
lows roughly 5 to 10F above normal. Much of the middle and lower RGV
as well as the east central and southeast plains will remain above
70F.

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 1259 PM MDT Wed Jul 5 2023

The primary forecast challenges for this cycle will be centered
around the potential for record or near-record heat, a risk for
dry thunderstorms across western NM, and strong to severe storms
in the eastern plains.

For Friday, 500hPa high will be situated just south of the CWA,
leaving the door open for a weak shortwave to migrate eastward
along its northern periphery. Models suggest mid-level moisture
will accompany this feature, and this is reflected in the PoPs
over the upr Gila and central mts. That said, model QPF appears
too robust with a fairly dry boundary layer. Feel a more likely
scenario west of the central mtns will be convection that is
capable of virga/small wetting footprints. Opted to introduce a
risk for DryT in the grids as DCAPE values range between 1000-
1800 J/kg per the GFS and NAM respectively along with inverted-V
soundings. Meanwhile, there could be a risk for strong to severe
storms in eastern NM, with the best chances in the far northeast
plains where bulk shear is progged to range from 30-40kts coupled
with modest instability. Cloud cover could play a role in MaxT,
although there is still a decent shot for 100F in the Rio Grande
Valley and southeast NM. Should cloud cover be thicker or colder
outflows develop sooner than expected, then central NM will be a
few degrees cooler than forecast.

For Saturday, northwest flow will favor northeast NM as a weak
surface boundary remains positioned in the same region. The risk
for strong or severe storms will still be possible, but the exact
placement of this feature remains in question. Morning stratus in
northeast NM will likely have an impact on high temperatures over
the northeast, but readings over western NM will be a tick warmer
due to abundant sunshine along with a strengthening 500hPa high.

For early next week, the upper high continues to strengthen into
the 596-598dam range as the centroid positions itself in eastern
AZ or western NM with soaring 700hPa temps. The current GFS20 has
impressive 700hPa temps of 20-23C. Based on the SPC sounding climo
page, this would be near record values. Convection will be focused
around recycling of available moisture and it appears that risk is
likely to favor eastern NM and the southwest/south central mts. A
strong lid on the atmosphere will hamper the coverage of storms as
well as the risk for heavy rainfall.

An extended period of above normal highs along with elevated low
temps will eventually take its toll, especially for those lacking
access to air-conditioning. Based on the current forecast, there
are six 100F days in the forecast for ABQ. This would be the most
100F days since 2003 in which that summer recorded eight days. In
southeast NM, Roswell may reach or exceed 110 degrees a couple of
times for early/mid next week. DPorter

&&

.AVIATION...
(00Z TAFS)
Issued at 500 PM MDT Wed Jul 5 2023

Upper high remaining centered over southern NM with stronger w-nwly
flow aloft over nrn NM. Isold to sct showers and tstms from the
central mt chain ewd at 23Z to persist until around 06/06Z before
dissipating. Isold strong to severe tstms with large hail and wind
gusts to around 50kt possible over ne NM. Low level moisture to
push back westward to the east slopes of the Sangre de Cristo mts
including KLVS and through the KTCC area where MVFR to IFR cigs
are possible 06/09-15Z. Low level moisture may bleed into the
KSAF area as well but confidence is low this will result in any
low clouds or mt obscurations. Isold tstms to redevelop along the
central mt chain aft 06/18Z.

&&

.FIRE WEATHER...
Issued at 1259 PM MDT Wed Jul 5 2023

...POTENTIAL FOR CRITICAL FIRE WEATHER INCREASING OVER NORTH CENTRAL
AND NORTHWEST AREAS ON FRIDAY...

A series of upper level waves passing from the Great Basin to the
central Rockies thru Saturday will create widespread elevated to
locally critical fire weather across northern and western NM each
day. Meanwhile, moisture sloshing across eastern NM will keep the
chance for isolated to scattered showers and storms in the picture
thru the weekend. Storms farther east will have the better chance
for wetting rainfall while storms across central and western areas
will be dry. Friday may be the most impactful day with a combination
of dry storms, gusty southwest winds, very hot temps, critical RH,
and very unstable conditions over central and western NM. The Fire
Weather Watch continues for the north and west Friday. Taos County
will likely see a few hours of critical conditions Thursday thru
Sunday however the overall coverage for the entire zone is limited.

The upper level high is expected to strengthen further into next
week while lifting northwest into central and western NM. This will
bring even hotter temps to the area with records possible. A couple
moisture intrusions into eastern NM will keep the chance for showers
and storms over that region with any activity across central and
western NM staying dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  56  96  59  97 /   0   0   0   0
Dulce...........................  48  90  51  90 /   0   0   0  10
Cuba............................  54  92  56  91 /   0   0   5  20
Gallup..........................  50  93  52  94 /   0   0   0  10
El Morro........................  51  90  53  89 /   0   5   5  20
Grants..........................  52  95  54  94 /   0   0   5  20
Quemado.........................  56  93  57  90 /   0  10  10  40
Magdalena.......................  63  94  65  91 /  10  10  20  40
Datil...........................  59  91  60  89 /   5  10  10  30
Reserve.........................  49  98  51  96 /   0   5   5  20
Glenwood........................  63 101  64 100 /   0   5   0  20
Chama...........................  46  84  48  83 /   0   0   0  20
Los Alamos......................  66  93  68  89 /   0   0  10  30
Pecos...........................  58  89  61  89 /   5   0  10  30
Cerro/Questa....................  50  86  52  86 /   5   0   5  20
Red River.......................  45  81  48  81 /  10   5   5  30
Angel Fire......................  40  80  41  80 /  10   5   5  30
Taos............................  52  90  54  91 /   5   0   0  10
Mora............................  50  87  54  86 /  10  10   5  30
Espanola........................  60  98  62  97 /   0   0   5  10
Santa Fe........................  63  91  65  91 /   5   0  10  30
Santa Fe Airport................  59  96  60  94 /   0   0   5  20
Albuquerque Foothills...........  69  99  71  98 /   0   0  10  20
Albuquerque Heights.............  69 100  70  98 /   0   0  10  20
Albuquerque Valley..............  66 102  68 100 /   0   0  10  10
Albuquerque West Mesa...........  66 100  69  99 /   0   0   5  10
Belen...........................  64 102  67 100 /   5   0  10  20
Bernalillo......................  70 102  73 100 /   0   0  10  10
Bosque Farms....................  58 102  61 100 /   0   0  10  20
Corrales........................  68 102  71 100 /   0   0   5  10
Los Lunas.......................  61 102  63 100 /   5   0  10  20
Placitas........................  68  98  71  96 /   0   0  10  20
Rio Rancho......................  68 100  72  99 /   0   0   5  10
Socorro.........................  68 103  70 101 /  10   0  20  30
Sandia Park/Cedar Crest.........  63  93  67  90 /   5   0  10  30
Tijeras.........................  64  98  66  93 /   0   0  10  30
Edgewood........................  58  96  63  94 /   0   0  10  30
Moriarty/Estancia...............  52  94  54  95 /   5   5  10  30
Clines Corners..................  55  89  60  90 /  10   5  10  20
Mountainair.....................  60  94  65  93 /   5   5  10  30
Gran Quivira....................  61  93  65  93 /   5   5  10  40
Carrizozo.......................  65  97  67  97 /  10  10  10  30
Ruidoso.........................  61  88  62  89 /  10  30   5  40
Capulin.........................  54  80  56  86 /  30  10   5  20
Raton...........................  54  87  56  91 /  20   5   5  20
Springer........................  56  90  57  94 /  20   5   5  20
Las Vegas.......................  53  90  56  92 /  10   5   5  20
Clayton.........................  59  84  63  93 /  40   5   5   5
Roy.............................  58  87  63  91 /  30   5   5  10
Conchas.........................  65  97  70 101 /  20   5   5   5
Santa Rosa......................  64  93  68  96 /  20   5   5  10
Tucumcari.......................  64  95  71 100 /  20   0   0   0
Clovis..........................  66  95  70  99 /  10  10   0   5
Portales........................  68  97  71 102 /  10   5   0   5
Fort Sumner.....................  68  97  71 100 /  10   5   0   5
Roswell.........................  72 103  74 105 /  10  10   0   5
Picacho.........................  64  95  66  97 /  10  20   5  20
Elk.............................  60  94  61  96 /  10  40   5  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening
for NMZ101-120-121.

Heat Advisory until 8 PM MDT this evening for NMZ219.

Heat Advisory from noon to 8 PM MDT Thursday for NMZ219.

&&

SHORT TERM...42
LONG TERM....46
AVIATION...99

In the hours before

Special weather statement, Jul 5, 5:00 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
500 PM MDT Wed Jul 5 2023

NMZ240-052330-
Southwest Chaves County-
500 PM MDT Wed Jul 5 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN CHAVES
COUNTY THROUGH 530 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Hope. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Chaves
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3268 10511 3280 10487 3276 10484 3252 10484
      3252 10505
TIME...MOT...LOC 2300Z 352DEG 2KT 3262 10493

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Jul 5, 5:03 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
503 PM MDT Wed Jul 5 2023

NMZ228-052330-
Far Northeast Highlands-
503 PM MDT Wed Jul 5 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN MORA
AND SOUTH CENTRAL COLFAX COUNTIES THROUGH 530 PM MDT...

At 503 PM MDT, Doppler radar was tracking a strong thunderstorm over
Springer, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Springer and Miami.

This includes Interstate 25 between Mile Markers 402 and 418.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern New Mexico.

&&

LAT...LON 3632 10481 3647 10472 3640 10433 3610 10455
TIME...MOT...LOC 2303Z 296DEG 10KT 3633 10462

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

12
Local storm report, Jul 5, 5:19 PM MDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
519 PM MDT Wed Jul 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Hail             Springer                36.37N 104.60W
07/05/2023  E1.75 inch       Colfax             NM   Law Enforcement

&&

DPorter
Local storm report, Jul 5, 5:41 PM MDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
541 PM MDT Wed Jul 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     Hail             Springer                36.37N 104.60W
07/05/2023  E1.00 inch       Colfax             NM   Public

&&

DPorter
Local storm report, Jul 5, 5:44 PM MDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
544 PM MDT Wed Jul 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     Hail             1 SSW Springer          36.35N 104.60W
07/05/2023  E1.75 inch       Colfax             NM   Public

            Report from mPING.

&&

DPorter
Local storm report, Jul 5, 6:20 PM MDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
620 PM MDT Wed Jul 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     Hail             13 W Roy                35.95N 104.42W
07/05/2023  E1.75 inch       Mora               NM   Public

            Report from mPING: Golf Ball (1.75 in.).

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:00 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Mora, Union35 min
Jul 5, 6:41 PM MDTSevere Thunderstorm Warning Considerable damage threatABQHarding, San Miguel64 min
Jul 5, 7:27 PM MDTSpecial Weather StatementABQUnion33 min
Jul 5, 7:44 PM MDTSevere Thunderstorm Warning Considerable damage threatABQHarding, Quay, San Miguel61 min
Jul 5, 8:07 PM MDTSpecial Weather StatementABQHarding38 min
Jul 5, 8:39 PM MDTSevere Thunderstorm Warning Considerable damage threatABQCurry, Quay, San Miguel66 min
Jul 5, 8:43 PM MDTSpecial Weather StatementABQHarding32 min
Jul 5, 8:59 PM MDTAreal Flood AdvisoryABQHarding, Quay, San Miguel3 hr
Jul 5, 9:20 PM MDTSpecial Weather StatementABQHarding25 min
Jul 5, 9:48 PM MDTSpecial Weather StatementABQCurry42 min
Jul 5, 10:00 PM MDTSevere Thunderstorm WarningABQCurry30 min
Jul 6, 2:18 PM MDTRed Flag WarningABQCibola, Los Alamos, McKinley, Rio Arriba, Sandoval, San Juan and 2 more30 hr
Jul 6, 2:25 PM MDTSevere Thunderstorm WarningABQGuadalupe23 min
Jul 6, 2:46 PM MDTSpecial Weather StatementABQLincoln29 min
Jul 6, 2:56 PM MDTSpecial Weather StatementABQ34 min
Jul 6, 3:32 PM MDTSpecial Weather StatementABQ28 min
Jul 6, 4:01 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe, Lincoln59 min
Jul 6, 5:00 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe, Lincoln12 min

Nearby

Tornado Warnings in New Mexico, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.